Hail, Powder River
- When
- June 9, 4:40 PM MST
- Where
- Powder River County, 0.69 mi N of Epsie
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.490, -105.650
An isolated thunderstorm over Powder River County produced some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm over Powder River County produced some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 9, 2:05 PM MST, 2 hours 35 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
305 PM MDT Sat Jun 9 2018
.SHORT TERM...valid for Sun and Mon...
Hot and humid conditions through early afternoon continue to give
way to dryer conditions from west to east this evening. Warm mid
level temperatures will work against storms over most of the area
today, however would not be surprised to see a few storms over the
area, especially in southeastern zones. Strong CAPE and marginal
shear profiles will allow the few storms that could support low
end severe potential, especially from the Bighorn mountains
eastward across Powder River and Carter counties. Not really
expecting much in the way of thunderstorm activity today but be
alert if one develops near your location.
A cold front arrives late tonight/early Sunday morning for
western zones, and shifts eastward across the forecast area by
early afternoon. Timing of front will result in temps in the 60s
west and 80s east, though afternoon temperatures will likely
fall in the east. There is plenty of upper level energy to
support precip Sunday into Sunday night. Westerly winds will be
the fly in the ointment, and could dry out the atmosphere and
limit development. Currently going with 20 to 40 pops for these
periods with highest values in the foothills and across SE MT/NC
WY. Not expecting much overall precip, but locally heavy rain is
possible. Another interesting caveat with this system will see
temps at 6kft fall below zero Sunday night. Models vary on
whether moisture is getting into the region at this point, but if
precip does develop, it would come as snow in those areas, and
could accumulation on the Beartooth Pass by Monday morning.
Showers will linger into Monday afternoon, mainly in western
zones, under cyclonic flow. Overall flow over the region will
become more zonal through the morning, with downslope flow
whittling away at showers. Temps will remain cool, with highs only
into the 60s. AAG
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
A fairly active extended pattern setting up. Models were in
general agreement on this, but not totally in agreement on the
details. Overall, did not make significant changes to the
forecast.
The driest days of the extended forecast period look to be
Tuesday and Wednesday, as the northern Rockies will be between
systems. A flat ridge will slide into the area and allow
temperatures to moderate back to above normal values under
westerly flow.
The ridge amplifies and slides east Thursday and Friday. This
will open the door to southwest flow and bring us back into a
potentially active convective pattern. The ECMWF was not quite as
deep with southwest flow, as it keeps the main low farther north,
and thus is a drier solution. The GFS has a much deeper trough
into the Great Basin, and would therefore be very active with
convection potential. Will keep scattered PoPs going through the
end of the week, with a cooling trend for Friday into next
weekend. TWH
&&
.AVIATION...
VFR will prevail today. High-based, isolated showers and
thunderstorms are possible into the evening. Main threat with any
showers/storms would be gusty winds. LLWS expected mainly east of
KRPX-KBIL-KSHR from 03z Sunday through around 15z Sunday with
wind speeds at 1000 to 2000 ft AGL approaching 50 kt. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 059/071 046/065 044/076 050/084 057/085 055/077 055/075
23/T 32/N 10/N 00/U 12/T 33/T 33/T
LVM 050/061 039/058 039/073 043/081 051/081 050/073 049/074
34/T 33/W 10/U 01/B 23/T 43/T 44/T
HDN 057/074 046/067 044/077 049/084 056/085 056/079 057/076
23/T 31/N 10/N 00/U 12/T 23/T 44/T
MLS 064/077 050/067 048/074 051/085 059/088 061/079 059/078
12/T 31/N 10/N 00/U 02/T 32/T 44/T
4BQ 064/080 049/068 046/075 049/085 057/091 059/081 058/079
22/T 31/B 10/U 00/U 02/T 22/T 44/T
BHK 064/082 048/067 045/073 046/082 056/086 059/081 057/076
22/T 31/N 10/N 00/U 01/B 22/T 34/T
SHR 057/074 042/065 040/074 045/083 054/088 056/078 054/073
14/T 41/B 10/U 00/U 12/T 22/T 44/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement National Weather Service Billings MT 515 PM MDT SAT JUN 9 2018 MTZ036-100000- Powder River MT- 515 PM MDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY... At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Broadus, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph are possible with this storm. Locations impacted include... Broadus and Olive. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4523 10564 4546 10580 4576 10539 4541 10500 TIME...MOT...LOC 2315Z 227DEG 14KT 4542 10559 Palmquist
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
523 PM MDT SAT JUN 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 10 W BROADUS 45.44N 105.63W
06/09/2018 M0.50 INCH POWDER RIVER MT COCORAHS
&&
LDThe Billings radar (KBLX), 233 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758501, 758502.